Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 401, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Sep 5, 2012, 4:23 PM CDT for Fulton County, Kentucky; New Madrid County, Missouri. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 5, 2012, 4:23 PM CDT (21:23 UTC)
- Expired
- Sep 5, 2012, 4:49 PM CDT
- In force
- 26 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Fulton County, KY, New Madrid County, MO
The radar
The Paducah radar (KPAH), 96 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 5, 2:29 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 9.4 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1178 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 1655 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
280
WUUS53 KPAH 052123
SVRPAH
KYC075-MOC143-052200-
/O.NEW.KPAH.SV.W.0401.120905T2123Z-120905T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
423 PM CDT WED SEP 5 2012
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN FULTON COUNTY IN WESTERN KENTUCKY...
SOUTHEASTERN NEW MADRID COUNTY IN SOUTHEAST MISSOURI...
* UNTIL 500 PM CDT.
* AT 418 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED NEAR MARSTON...OR 6 MILES SOUTHWEST OF
LILBOURN...MOVING EAST AT 20 MPH.
* LOCATIONS IN THE WARNED AREA INCLUDE...
MARSTON AND HOWARDVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST SEVERE WEATHER INFORMATION.
&&
LAT...LON 3644 8976 3661 8972 3659 8938 3647 8943
3645 8948 3647 8950 3649 8951 3647 8951
3644 8954 3640 8953
TIME...MOT...LOC 2123Z 279DEG 16KT 3651 8963
WIND...HAIL 60MPH 1.00IN
$$2 follow-up statements
440
WWUS53 KPAH 052141
SVSPAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
441 PM CDT WED SEP 5 2012
KYC075-MOC143-052200-
/O.CON.KPAH.SV.W.0401.000000T0000Z-120905T2200Z/
FULTON KY-NEW MADRID MO-
441 PM CDT WED SEP 5 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
FULTON COUNTY IN WESTERN KENTUCKY...AND SOUTHEASTERN NEW MADRID
COUNTY IN SOUTHEAST MISSOURI UNTIL 500 PM CDT...
AT 436 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR MARSTON...OR 6 MILES SOUTH OF NEW
MADRID...MOVING EAST AT 20 MPH.
LAT...LON 3642 8965 3660 8953 3659 8938 3647 8943
3645 8948 3647 8950 3649 8951 3647 8951
3644 8954 3640 8953
TIME...MOT...LOC 2142Z 279DEG 16KT 3650 8953
WIND...HAIL 60MPH 1.00IN
$$017
WWUS53 KPAH 052149
SVSPAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
449 PM CDT WED SEP 5 2012
KYC075-MOC143-052158-
/O.CAN.KPAH.SV.W.0401.000000T0000Z-120905T2200Z/
FULTON KY-NEW MADRID MO-
449 PM CDT WED SEP 5 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN FULTON COUNTY IN
WESTERN KENTUCKY...AND SOUTHEASTERN NEW MADRID COUNTY IN SOUTHEAST
MISSOURI IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED EAST.
LAT...LON 3642 8965 3660 8953 3659 8938 3647 8943
3645 8948 3647 8950 3649 8951 3647 8951
3644 8954 3640 8953
TIME...MOT...LOC 2148Z 279DEG 16KT 3650 8950
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 3:08 PM CDT, 1 hour 15 minutes earlier.
Area forecast discussion, Sep 5, 3:08 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 308 PM CDT WED SEP 5 2012 .SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT) ISSUED AT 243 PM CDT WED SEP 5 2012 KEEPING AN EYE ON THE MCV APPROACHING FROM THE WEST...AND AN UNSTABLE ATMOSPHERE OVER SOUTHERN MISSOURI INTO OUR REGION. THIS AND AN OUTFLOW BOUNDARY FROM EVV TRISTATE CONVECTION PUSHING SOUTH TOWARD WEST KENTUCKY. AS A RESULT CONVECTIVE CHANCES WILL CONTINUE INTO THE EVENING...THEN GRADUALLY END FROM WEST TO EAST. THURSDAY SHOULD BE MOSTLY DRY...MINUS A SLIGHT CHANCE OF CONVECTION OVER OUR SOUTHERN MOST COUNTIES IN WEST KENTUCKY AND SOUTHEAST MISSOURI. HAVE SLOWLY INCREASING POPS FOR CONVECTION THURSDAY NIGHT OVER THE FAR WEST. TEMPS WERE A BLEND OF NAM AND GFS MOS...AVERAGED IN WITH OUR EXISTING FORECAST. ADDITIONAL NOTE...GIVEN THE NEW THUNDERSTORM DEVELOPMENT AND SEVERE THUNDERSTORM WATCH OVER CARTER...RIPLEY...WAYNE AND BUTLER THIS AFTERNOON AT THIS TIME...THE HEAT ADVISORY DEADLINE HAS BEEN SHORTENED FROM 7 PM TO 5 PM CDT. THUNDERSTORM OUTFLOWS...CLOUD COVER SHOULD SHRINK THE COVERAGE AREA OF HEAT INDEX VALUES AT OR ABOVE 105 DEGREES FOR THE REMAINDER OF THIS AFTERNOON. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 243 PM CDT WED SEP 5 2012 THE LATEST RUNS OF THE 12Z WEDNESDAY GFS AND ECMWF GUI DANCES APPEAR TO BY IN SYNC WITH THE ORIENTATION AND TIMING OF THE PASSAGE OF THE MIDDLE/UPPER LEVEL TROUGH THROUGH THE WFO PAH FORECAST AREA BY EARLY AFTERNOON ON SATURDAY. SHOWERS AND THUNDERSTORMS SHOULD REMAIN ALONG AND AHEAD OF THE MEAN TROUGH AXIS...EXITING THE WFO PAH FORECAST COMPLETELY BEFORE SUNSET SATURDAY NIGHT. THE TIMING OF THE CONVECTIVE ACTIVITY /SHOWERS AND THUNDERSTORMS/ IS SLIGHTLY SLOWER THAN ADVERTISED YESTERDAY...WITH THE HIGHEST POPS/WEATHER EXPECTED OVER THE WFO PAH FORECAST AREA FRIDAY NIGHT THROUGH ABOUT 4 AM CDT SATURDAY...THEN TAPERING OFF QUICKLY FOR THE REST OF SATURDAY MORNING FROM WEST TO EAST. ANY STRONG TO SEVERE STORM POTENTIAL ON FRIDAY WILL LIKELY BE PINNED TO THE SOUTHERN HALF OF THE WFO PAH FORECAST AREA DURING THE AFTERNOON...POSSIBLY INTO THE EARLY EVENING HOURS. SHEAR AND INSTABILITY APPEAR TO WEAKEN WITH TIME OVERNIGHT...SO THE MAIN CONCERN DURING THE OVERNIGHT HOURS WOULD LIKELY TRANSITION TO LOCALLY HEAVY RAIN. DRY AND COOL CONDITIONS WILL PERSIST THEN FOR THE REMAINDER OF THE FORECAST PERIOD FROM SATURDAY AFTERNOON THROUGH WEDNESDAY NIGHT. TEMPERATURES WILL TOP OUT IN THE MIDDLE 80S ALONG AND AHEAD OF THE COLD FRONTAL PASSAGE ON FRIDAY...THEN DROPPING INTO THE MIDDLE AND UPPER 70S SUNDAY THROUGH TUESDAY WITH NORTHERLY FLOW AROUND THE HIGH PRESSURE PUSHING ACROSS THE REGION. A REBOUND INTO THE LOWER 80S WILL RETURN WITH SOUTHERLY FLOW ALONG THE WESTERN EDGE OF THE SURFACE HIGH ON WEDNESDAY INTO THURSDAY. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 1207 PM CDT WED SEP 5 2012 CHANCE OF CONVECTION WILL CONTINUE THIS AFTERNOON OVER SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND NORTHWEST KENTUCKY. MCV CONTINUES TO TRACK EAST ACROSS MISSOURI AND MAY TRIGGER ADDITIONAL CONVECTION THROUGH THE AFTERNOON ACROSS THE REST OF THE AREA. TONIGHT...BEST MOISTURE SHOULD SHIFT EAST OF THE AREA...SO NO PRECIPITATION FORECAST AT THIS TIME. WINDS WILL BE VARIABLE WITH CONVECTION TODAY...LIGHT TONIGHT. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...HEAT ADVISORY UNTIL 5 PM CDT THIS AFTERNOON FOR MOZ100-107>109. IN...NONE. KY...NONE. && SHORT TERM...CW/CTN LONG TERM....SMITH AVIATION...CTN FIRE WEATHER...SMITH
Hazardous weather outlook, Sep 5, 3:36 PM CDT, 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 336 PM CDT WED SEP 5 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-061000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 336 PM CDT WED SEP 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND EARLY TONIGHT OVER THE ENTIRE OUTLOOK AREA. THE PRIMARY SEVERE WEATHER ASSOCIATED HAZARD IS ISOLATED DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AN ISOLATED STRONG TO LOCALLY SEVERE THUNDERSTORM MAY BE POSSIBLE THURSDAY AFTERNOON ACROSS SOUTHERN SECTIONS OF WEST KENTUCKY...THEN FOCUSING BACK TOWARD SOUTHEAST MISSOURI DURING THE LATE AFTERNOON UNTIL SHORTLY AFTER SUNSET. STRONG TO SEVERE THUNDERSTORMS MAY ALSO BE EXPECTED DURING THE AFTERNOON AND EARLY EVENING HOURS ON FRIDAY...ASSOCIATED WITH THE PUSH OF THE COLD FRONT THROUGH THE OUTLOOK AREA. GIVEN THE MARGINAL SHEAR EXPECTED WITH ANY ORGANIZED THUNDERSTORM DEVELOPMENT...LOCALLY DAMAGING WINDS...ISOLATED LARGE HAIL AND HEAVY RAINFALL WILL BE THE PRIMARY HAZARDS. AN ISOLATED TORNADO MAY NOT BE OUT OF THE QUESTION...BUT ANY POTENTIAL WOULD BE LIMITED TO A SMALL LOW PRESSURE CENTER MOVING ALONG THE FRONTAL BOUNDARY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED THROUGH EARLY THIS EVENING FOR ALL OF SOUTHEAST MISSOURI...EXTREME SOUTHERN ILLINOIS ALONG AND SOUTH OF ROUTE 13...AND ALL OF WEST KENTUCKY...SOUTH OF UNION...HENDERSON AND DAVIESS COUNTIES. SPOTTER ACTIVATION MAY ALSO BE NEEDED ON FRIDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. SMITH
In the hours before
Local storm report, Sep 5, 1:46 PM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
146 PM CDT WED SEP 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0142 PM NON-TSTM WND GST ROCKPORT 37.88N 87.05W
09/05/2012 M55 MPH SPENCER IN TRAINED SPOTTER
WIND GUST ASSOCIATED WITH OUTFLOW BOUNDARY AHEAD OF MAIN
LINE OF THUNDERSTORMS.
&&
K.SMITHLocal storm report, Sep 5, 1:51 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
151 PM CDT WED SEP 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0148 PM NON-TSTM WND GST OWENSBORO 37.76N 87.12W
09/05/2012 E45 MPH DAVIESS KY EMERGENCY MNGR
WIND GUST OF 40 TO 45 MPH IN DOWNTOWN OWENSBORO.
&&
K.SMITHLocal storm report, Sep 5, 1:54 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
154 PM CDT WED SEP 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM TSTM WND GST 1 W OWENSBORO 37.76N 87.14W
09/05/2012 E50 MPH DAVIESS KY PUBLIC
PUBLIC REPORT FROM SOCIAL MEDIA OUTLET.
&&
K.SMITHSpecial weather statement, Sep 5, 2:58 PM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 258 PM CDT WED SEP 5 2012 KYZ008-009-011>013-016-017-021-022-052130- MARSHALL-CALLOWAY-LYON-TRIGG-CALDWELL-HOPKINS-CHRISTIAN- MUHLENBERG-TODD- INCLUDING THE CITIES OF...BENTON...MURRAY...EDDYVILLE...CADIZ... PRINCETON...MADISONVILLE...HOPKINSVILLE...GREENVILLE...ELKTON 258 PM CDT WED SEP 5 2012 ...STRONG OUTFLOW WINDS ACROSS THE LAKES AREA AND PENNYRILE REGION OF WEST KENTUCKY... A SOUTHWARD SURGING AREA OF WINDS ASSOCIATED WITH THUNDERSTORMS OVER WEST KENTUCKY...WILL MOVE ACROSS THE LAKES AREA...INTERSTATE 24 AND THE PARKWAYS THROUGH 430 PM. MOST OF THE WIND GUSTS WILL AVERAGE 30 TO 50 MPH...BUT ISOLATED HIGHER GUSTS CANNOT BE RULED OUT. WINDS THIS STRONG WILL LIKELY BRING DOWN SOME TREE LIMBS AND PERHAPS EVEN KNOCK DOWN A TREE OR TWO. STAY TUNED FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
Local storm report, Sep 5, 3:23 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
323 PM CDT WED SEP 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL 4 NE DONIPHAN 36.66N 90.77W
09/05/2012 M1.00 INCH RIPLEY MO TRAINED SPOTTER
ONE HALF INCH HAIL ALSO REPORTED AT 319 PM CDT AT SAME
LOCATION.
&&
K.SMITHSpecial weather statement, Sep 5, 3:59 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 359 PM CDT WED SEP 5 2012 ILZ092-093-KYZ001>004-006-008-009-011>013-017-021-022-MOZ108>112- 114-052300- ALEXANDER-PULASKI-FULTON-HICKMAN-CARLISLE-BALLARD-GRAVES-MARSHALL- CALLOWAY-LYON-TRIGG-CALDWELL-CHRISTIAN-MUHLENBERG-TODD-RIPLEY- BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF...CAIRO...MOUND CITY...HICKMAN... CLINTON...BARDWELL...WICKLIFFE...MAYFIELD...BENTON...MURRAY... EDDYVILLE...CADIZ...PRINCETON...HOPKINSVILLE...GREENVILLE... ELKTON...DONIPHAN...POPLAR BLUFF...BLOOMFIELD...SIKESTON... CHARLESTON...NEW MADRID 359 PM CDT WED SEP 5 2012 THROUGH 6 PM...NUMEROUS THUNDERSTORMS WITH VERY HEAVY RAIN WILL CONTINUE TO SINK SOUTHWARD THROUGH FAR SOUTHERN KENTUCKY AND SOUTHEAST MISSOURI. MOST OF THE STRONGEST ACTIVITY WILL BE LOCATED ALONG AND SOUTH OF A LINE EXTENDING FROM JUST SOUTH OF POPLAR BLUFF MISSOURI EASTWARD TO NEAR CLINTON KENTUCKY TO HOPKINSVILLE KENTUCKY. STRONG...GUSTY WINDS FROM 40 TO 50 MPH...TORRENTIAL RAINFALL RATES OF ONE TO TWO INCHES AN HOUR AND DIME TO NICKLE SIZED HAIL ARE ALL POSSIBLE WITH THE STRONGEST STORMS. REMEMBER THAT DEADLY LIGHTNING CAN STRIKE MILES AWAY FROM ANY ONGOING THUNDERSTORMS.
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 3:39 PM CDT | Severe Thunderstorm Warning | PAH | Fulton | 36 min |
| Sep 5, 3:58 PM CDT | Severe Thunderstorm Warning | PAH | Graves, Hickman | 34 min |
| Sep 5, 4:12 PM CDT | Severe Thunderstorm Warning | PAH | Christian, Todd | 33 min |
| Sep 5, 2:58 AM CDT | Heat Advisory | PAH | Butler, Carter, Ripley, Wayne | 14 hr |
| Sep 5, 2:43 PM CDT | Severe Thunderstorm Warning | PAH | Ripley | 32 min |
| Sep 5, 2:47 PM CDT | Severe Thunderstorm Warning | PAH | New Madrid | 28 min |
| Sep 5, 3:03 PM CDT | Severe Thunderstorm Warning | PAH | Butler, Ripley | 27 min |
| Sep 5, 3:28 PM CDT | Severe Thunderstorm Warning | PAH | Butler, Ripley | 32 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2012Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.